Alabama, 2006

Hail in Alabama, January 30, 2006

January 30, 2006 · NWS MOB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jan 30, 1:45 PM CST, 30 minutes earlier.

Area forecast discussion, Jan 30, 1:45 PM CST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
145 PM CST MON JAN 30 2006

.SHORT TERM UPDATE...

...SEVERE THUNDERSTORM WATCH CONTINUES FOR PORTIONS OF
SOUTHWEST/SOUTH CENTRAL ALABAMA AND THE WESTERN FLORIDA PANHANDLE...

WE CONTINUE TO WATCH ISOLATED SEVERE STORMS OVER SOUTH CENTRAL
ALABAMA IN REGION OF HIGHER MUCAPES AROUND 1400 J/KG.  LARGE HAIL IS
THE PRIMARY THREAT...WITH THE POTENTIAL FOR BRIEF OCCURRENCES OF
DAMAGING WINDS AROUND 60 MPH. STRONGEST CLUSTER OF CELLS RIGHT NOW
ARE TRACKING EASTWARD ACROSS ESCAMBIA COUNTY ALABAMA.  LATEST RUC
STILL PEGS DEEPEST INSTABILITY SETTING UP FROM COVINGTON COUNTY
EASTWARD ACROSS SOUTH CENTRAL ALABAMA FOR THE REMAINDER OF THE
AFTERNOON.  TO THE WEST...WE CAN PROBABLY START ISSUING WCN MESSAGES
TO CANCEL THE WATCH IN THE NEXT COUPLE OF HOURS FROM THE MOBILE BAY
AREA NORTHWARD THROUGH MONROE COUNTY AS WE SEE FROPA.  MAIN SEVERE
WEATHER THREAT WOULD APPEAR TO BE EAST OF INTERSTATE 65 AND NORTH OF
INTERSTATE 10 THROUGH 4 PM.  THE SEVERE WEATHER THREAT SHOULD TAPER
DOWN AREA-WIDE BY 5 PM AS THE COLD FRONT SWEEPS ACROSS AND WE
STABILIZE THE LOW LEVELS.

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...SCA GMZ630-650-670.
FL...SCA GMZ655-675.
RED FLAG WARNING FROM NOON TUESDAY TO 5 PM TUESDAY FOR THE
FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA
ROSA...COASTAL WALTON...INLAND ESCAMBIA...INLAND OKALOOSA...AND
INLAND SANTA ROSA.
MS...NONE.

&&

/05
Hazardous weather outlook, Jan 30, 1:20 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
120 PM CST MON JAN 30 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-311200-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
120 PM CST MON JAN 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA
PANHANDLE.

.DAY ONE...REST OF TODAY AND TONIGHT...

...ISOLATED SEVERE STORMS ARE POSSIBLE OVER PORTIONS OF SOUTH
ALABAMA AND THE WESTERN FLORIDA PANHANDLE THROUGH LATE AFTERNOON...

A WARM...UNSTABLE AIRMASS AT THE SURFACE COMBINED WITH COLDER
TEMPERATURES ALOFT WILL RESULT IN THE DEVELOPMENT OF ISOLATED SEVERE
STORMS OVER PORTIONS OF SOUTH ALABAMA AND THE WESTERN FLORIDA
PANHANDLE THIS AFTERNOON.  THE STORMS WILL DEVELOP AHEAD OF A COLD
FRONT MOVING INTO SOUTHWEST ALABAMA IN THE EARLY AFTERNOON HOURS.
THE MAIN AREA OF CONCERN FOR ISOLATED SEVERE STORM DEVELOPMENT WILL
BE GENERALLY EAST OF INTERSTATE 65 AND NORTH OF INTERSTATE 10.  THE
PRIMARY THREAT WITH THE STRONGER STORMS WILL BE LARGE HAIL AND BRIEF
OCCURRENCES OF DAMAGING WINDS AROUND 60 MPH.

THE RISK FOR ISOLATED SEVERE STORMS WILL DIMINISH BY THE EARLY
EVENING HOURS AS THE COLD FRONT MOVES THROUGH USHERING A COLDER AND
MORE STABLE AIRMASS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY...

NO HAZARDOUS OR SEVERE WEATHER IS EXPECTED THROUGH MID WEEK.
THUNDERSTORMS COME BACK INTO THE FORECAST LATE IN THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS FOR
SEVERE WEATHER OPERATIONS MAY BE REQUIRED TODAY.

In the hours before

Special weather statement, Jan 30, 8:23 AM CST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
823 AM CST MON JAN 30 2006

ALZ051>054-MSZ067-301515-
WASHINGTON-CLARKE-WILCOX-CHOCTAW-WAYNE-
INCLUDING THE CITIES OF...BUTLER...CHATOM...GROVE HILL AND
WAYNESBORO...
823 AM CST MON JAN 30 2006

...STRONG THUNDERSTORMS ARE MOVING EAST INTO PORTIONS OF
WAYNE...CHOCTAW...WASHINGTON...CLARKE...AND WILCOX COUNTIES...

AT 823 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 14 MILES NORTH OF HALSELL TO 17 MILES
SOUTHWEST OF STRENGTHFORD...MOVING EAST AT 35 MPH INTO THE WESTERN
SECTIONS OF WAYNE COUNTY MISSISSIPPI AND CHOCTAW COUNTY ALABAMA.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
YANTLEY...WHISTLER...STRENGTHFORD...HIWANNEE...PUSHMATAHA...WOODWARDS
AND MULBERRY THROUGH 915 AM CST.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.
Special weather statement, Jan 30, 9:21 AM CST, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
921 AM CST MON JAN 30 2006

ALZ051>053-MSZ067-076-301600-
WASHINGTON-CLARKE-CHOCTAW-GREENE-WAYNE-
INCLUDING THE CITIES OF...CHATOM...GROVE HILL AND LEAKESVILLE...
923 AM CST MON JAN 30 2006

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER WAYNE AND GREENE
COUNTIES OF MISSISSIPPI...MOVING EAST INTO INTERIOR SOUTHWEST
ALABAMA...

AT 922 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM WESTERN CHOCTAW COUNTY ALABAMA TO
SOUTHWESTERN GREENE COUNTY MISSISSIPPI.  THIS LINE OF THUNDERSTORMS
WAS MOVING TO THE EAST AT 40 MPH.  THE STRONGEST STORMS IN THE LINE
WERE NOTED OVER SOUTHEASTERN WAYNE COUNTY EXTENDING SOUTHWARD INTO
CENTRAL GREENE COUNTY.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
STATE LINE...YELLOW PINE...BLADON SPRINGS...LEAKESVILLE...SERVICE...
ROUNSAVILLE...COFFEEVILLE AND CHATOM THROUGH 1000 AM CST.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.
Special weather statement, Jan 30, 12:15 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1215 PM CST MON JAN 30 2006

ALZ053-055-056-059-062-301915-
UPPER BALDWIN-ESCAMBIA-CONECUH-MONROE-CLARKE-
INCLUDING THE CITIES OF...MONROEVILLE...
1215 PM CST MON JAN 30 2006

...STRONG THUNDERSTORMS ARE DEVELOPING OVER CLARKE AND BALDWIN
COUNTIES...MOVING EAST INTO ESCAMBIA...CONECUH...AND MONROE
COUNTIES...

AT 1215 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONGER THUNDERSTORMS DEVELOPING FROM SOUTH CLARKE
COUNTY INTO NORTHERN BALDWIN COUNTY.  THESE STORMS ARE MOVING EAST
AT 40 MPH.

THE STORMS WILL AFFECT AREAS IN AND AROUND...TENSAW...MT PLEASANT...
FINCHBURG...MINEOLA...PERDUE HILL...BOONEVILLE...KEITH AND URIAH
THROUGH 115 PM CST.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL AND DANGEROUS
CLOUD TO GROUND LIGHTNING.  WIND GUSTS TO 45 MPH ARE ALSO POSSIBLE...
WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Jan 30, 1:58 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
158 PM CST MON JAN 30 2006

ALZ060-302030-
COVINGTON-
INCLUDING THE CITIES OF...ANDALUSIA...
158 PM CST MON JAN 30 2006

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER COVINGTON COUNTY...

AT 155 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS FROM 2 MILES NORTH OF EODA TO 8 MILES WEST OF
FALCO...AND MOVING EAST AT 45 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
FALCO...RED OAK...BABBIE...OPP...WATKINS BRIDGE AND ONYCHA THROUGH
230 PM CST.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CST MONDAY
EVENING FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA.

STAY TUNED FOR FURTHER UPDATES.

The radar

The Eglin Afb radar (KEVX), 98 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Covington

When
January 30, 2:15 PM CST to 2:17 PM CST
Where
Covington County, Andalusia
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.300, -86.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5487746.